Acute Liver Failure in a 64-Year-Old Man

Gregory Taylor, DO; Adam M. Vieder, DO

Disclosures

March 29, 2019

Four stages of hepatotoxicity are recognized, with overlap between them depending on preexisting liver disease, comorbidities, formulation, and the degree of overdose.

  • Stage 1 of hepatotoxicity occurs within the first 24 hours of ingestion. Presentations range from asymptomatic to nausea/vomiting, malaise, and fatigue. AST and ALT levels are often normal during this stage; however, in a severe overdose, as was the case with this patient, AST and ALT levels have been shown to be elevated within 8 hours.[1]

  • Stage 2 of hepatotoxicity occurs 24-72 hours after ingestion. This stage is characterized by either an improvement in symptoms or resolution of the previously mentioned symptoms. Depending on the nature of the overdose, AST and ALT levels begin to increase during this stage. In severe overdoses, patients can present with hepatomegaly, severe right upper-quadrant abdominal pain, coagulopathy, and jaundice.[1]

  • Stage 3 of hepatotoxicity occurs 72-96 hours after ingestion. AST and ALT levels are often significantly elevated (often > 3000 U/L), with associated jaundice, coagulopathy, encephalopathy, and severe lactic acidosis. The highest risk for death occurs during stage 3 secondary to multiorgan failure.[1] Intubation and mechanical ventilation often occur during this stage. Other features of toxicity can include renal failure and pancreatitis.[3]

  • Stage 4 of hepatotoxicity occurs after 96 hours after ingestion and lasts up to 2 weeks. For patients who survive stage 3, this is also referred to as "the recovery phase." The length of this phase depends on the degree of overdose.[1]

In a suspected ingestion of an unknown medication, suicide attempt, or altered mental status, obtaining an acetaminophen level is critical. A 4-hour acetaminophen level is of paramount importance because it guides treatment.[1] The Rumack-Matthew nomogram is commonly used when the acuity of the ingestion is within a 24-hour period, in order to calculate the likelihood of hepatic injury. The nomogram should not be used with chronic ingestions or an unknown time since ingestion. Important values within the nomogram are termed the "probable toxicity line," which includes an acetaminophen level of 200 µg/mL at 4 hours since ingestion and 25 µg/mL at 16 hours.[1] Patients with values above this line are at risk for hepatotoxicity. Parallel to the probable toxicity line is the "high toxicity line," which includes an acetaminophen level of at least 300 µg/mL at 4 hours. Mortality at this point has said to approach 30%.[1] To help identify and protect high-risk patients who may have a decreasing acetaminophen level, a third line is used, the "treatment line," which includes an acetaminophen level of 150 µg/mL at 4 hours.[1]

Treatment involves use of the antidote, NAC. NAC replenishes glutathione stores, allowing conjugation with NAPQI. If given during the early course of intoxication, hepatic recovery may be possible.[3] If the acetaminophen level or timing since ingestion is in doubt, initiation of NAC is indicated.[1] In one large retrospective study, 11,195 cases of suspected acetaminophen overdose were analyzed. Outcomes of 2540 patients treated with NAC revealed that the efficacy decreases longer than 8 hours after ingestion. However, NAC did decrease the degree of hepatotoxicity when given as long as 24 hours after ingestion.[4]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....